Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Lubbock, TX

August 4, 2005Garza County, Texas

NWS Lubbock, TX issued this flash flood warning at Aug 4, 2005, 11:24 PM CDT for Garza County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2005, 11:24 PM CDT (04:24 UTC)
Expired
Aug 5, 2005, 1:30 AM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Garza County, TX

The radar

The Lubbock radar (KLBB), 79 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 12:45 AM CDTFLASH FLOODPost, TXNUMEROUS ROADS AND FARM TO MARKET ROADS FLOODED IN THE POST AREA OUT TO 6 MILES WEST OF POST.
Aug 5, 1:15 AM CDTFLASH FLOODPost, TXNUMEROUS ROADS AND FARM TO MARKET ROADS FLOODED IN THE POST AREA OUT TO 6 MILES WEST OF POST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 050427
FFWLUB
TXC169-050630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1124 PM CDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARZA COUNTY IN NORTHWEST TEXAS

* UNTIL 130 AM CDT

* AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED HEAVY RAIN FROM A LARGE AREA OF THUNDERSTORMS LOCATED
  OVER GARZA COUNTY THE HEAVIEST RAINFALL IS LOCATED ACROSS THE EASTERN
  PORTIONS OF COUNTY. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAAS OCCURED WITH 
  ADDITIOANL AMOUNTS OF 1 TO 2 INCEHS POSSIBLE. THIS AREA OF RAINFALL WAS 
  MOVING WEST SOUTHWEST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS HEAVY RAINFALL INCLUDE
  POST...JUSTICEBURG AND GRAHAM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3298 10106 3335 10107 3336 10153 3297 10152

$$
2 follow-up statements
000 
WGUS74 KLUB 050602
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1256 AM CDT FRI AUG 5 2005

TXC169-050630-
GARZA TX-
1256 AM CDT FRI AUG 5 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR GARZA
COUNTY...

AT 1252 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO LOCALLY HEAVY RAIN FALLING OVER NORTHERN AND 
WESTERN PORTIONS OF GARZA COUNTY.  

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AS MUCH AS 1 TO 3 
INCHES OF RAIN HAS FALLEN OVER THE PAST 3 HOURS...MAINLY OVER THE 
NORTHERN AND WESTERN PORTIONS OF THE COUNTY. ADDITIONAL RAINFALL 
AMOUNTS OF ONE QUARTER TO LOCALLY ONE HALF AN INCH ARE POSSIBLE OVER 
THE NEXT COUPLE OF HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3298 10106 3335 10107 3336 10153 3297 10152

$$
000 
WGUS74 KLUB 050635
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
131 AM CDT FRI AUG 5 2005

TXC169-050641-
GARZA TX-
131 AM CDT FRI AUG 5 2005

...THE FLASH FLOOD WARNING FOR GARZA COUNTY EXPIRED AT 130 AM CDT...

THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAS MOVED OUT 
OF THE COUNTY...THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. 

SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING LIGHT TO OCCASIONALLY 
MODERATE RAINFALL IS POSSIBLE OVER THE NEXT COUPLE OF HOURS. SOME 
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AND 
POOR DRAINAGE AREAS MAY OCCUR.

LAT...LON 3298 10106 3335 10107 3336 10153 3297 10152

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:33 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 4, 10:33 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1033 PM CDT THU AUG 4 2005

.UPDATE...
SHOWERS AND THUNDERSTORMS LOOK AS IF THEY WILL TRAIN OVER THE SAME
AREAS ALONG THE OUTFLOW FROM THE SOUTH AND THE PREFRONTAL TROUGH
THAT MOVED TO THE SOUTHERN CWA. ADDITIONAL CONVERGENCE WILL BE
ADDED WHEN THE COLD FRONT ARRIVES. FOR THIS REASON AND THE 150% OF
NORMAL PWS HAVE DECIDED TO GO WITH A FLOOD WATCH FOR A LARGE
PORTION OF THE CWA.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH IN EFFECT UNTIL 09Z TXZ024>027-029>044.

&&

18/08
Hazardous weather outlook, Aug 4, 9:00 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
900 AM CDT THU AUG 4 2005

TXZ021>044-051100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
900 AM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

A COLD FRONT WILL MOVE INTO THE SOUTH PLAINS AND LOW ROLLING PLAINS
TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE LIKELY ACROSS THE
AREA. WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE...LOCALIZED HEAVY RAINFALL IS POSSIBLE LATE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 8:23 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
823 PM CDT THU AUG 4 2005

TXZ037-050215-
DICKENS-
823 PM CDT THU AUG 4 2005

...STRONG THUNDERSTORM LOCATED OVER DICKENS COUNTY...

A STRONG THUNDERSTORM LOCATED ABOUT 5 MILES TO THE SOUTHEAST OF
DICKENS COULD PRODUCE A WIND GUST AROUND 55 MPH. THIS STORM WAS
MOVING TO THE SOUTHWEST AT AROUND 15 MPH AND WILL MOVE VERY CLOSE TO
THE COMMUNITY OF SPUR. IN ADDITION TO THE STRONG WIND GUST...
HEAVY RAINFALL MAY ACCUMULATE 1/2 TO 1 INCH POTENTIALLY CAUSING
PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:42 PM CDTFlash Flood WarningLUBLynn3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.